Jump to content

counter-regulatory hormone response resulting in hyperglycemia question:

Nurses   (1,728 Views 6 Comments)
by GingerSue GingerSue (Member) Member

GingerSue has 20 years experience .

28,392 Profile Views; 1,842 Posts

When a person with diabetes has acute illness or surgery, this can evoke

a counter-regulatory hormone response that results in hyperglycemia.

Food intake during this time is important because of the body's need for extra energy to deal with the stress.

If the person is a type 2 diabetic, controlled by diet, with a post-op N/G tube (and suction) following abdominal surgery (and with an IV that contains dextrose) - is the IV to be switched? Does this patient need to start insulin injection?

thanks

Share this post


Link to post
Share on other sites

zozzy777 has 11 years experience and specializes in Critical care/ER, SRNA.

104 Posts; 2,091 Profile Views

When a person with diabetes has acute illness or surgery, this can evoke

a counter-regulatory hormone response that results in hyperglycemia.

Food intake during this time is important because of the body's need for extra energy to deal with the stress.

If the person is a type 2 diabetic, controlled by diet, with a post-op N/G tube (and suction) following abdominal surgery (and with an IV that contains dextrose) - is the IV to be switched? Does this patient need to start insulin injection?

thanks

It really depends on their sugar levels. Research has shown that higher sugars delay healing and patients are more susceptible to infections. Tight sugar control is key to the diabetics healing process.

Share this post


Link to post
Share on other sites

GingerSue has 20 years experience.

1,842 Posts; 28,392 Profile Views

if the person's blood sugar level is in the range of 15,

then does the person need to start insulin, during this

time of NPO.

Should the IV be changed to non-dextrose?

Also have to avoid the problem of rapid hypoglycemia.

Share this post


Link to post
Share on other sites

hellonurse36 has 6 years experience.

47 Posts; 1,629 Profile Views

Our protocol states that a pt with 2 consecutive FSBS > 140 be started on an insulin gtt managed by the glucommander. "The Glucommander is a computer based system for controlling blood glucose by directing an intravenous infusion of insulin in response to the measurement of glucose at the patient's bedside". Basically the computer chirps (audible beep that sounds like a cricket) when you need to take a FSBS, you take it, enter it in the computer and it tells you what to program your insulin gtt at based on how the FSBS is trending. Pt's that are on the glucommander and NPO are on D10 @ 80 ml/hr. I asked one day about this as I thought it was strange that we were giving a DM pt D10, I learned that since the pt was NPO we need to provide some glucose source so the pt doesn't go into ketoacidosis. If the pt is eating or has tube feedings, we don't do the D10. Hope this helps.

Terri Finney

Greenville, NC

Share this post


Link to post
Share on other sites

Sabby_NC specializes in ICU, SDU, OR, RR, Ortho, Hospice RN.

2 Articles; 983 Posts; 30,098 Profile Views

It all boils down to a fine balancing act between hyper and hypo responses to treatment eh?

Share this post


Link to post
Share on other sites

GingerSue has 20 years experience.

1,842 Posts; 28,392 Profile Views

thanks

sounds like insulin might very well become part of this client's treatment during recovery from surgery (NG tube connected to suction, not yet eating, not on oral antihyperglycemia agent)

if the client is on D5W, will the IV generally be changed to D10?

Share this post


Link to post
Share on other sites
Guest
This topic is now closed to further replies.
×